Spontaneously reported hepatic adverse drug events in Korea: Multicenter study

Hee Kwon, Suk Hyang Lee, Seong Eun Kim, Jae Hyun Lee, Yung Koo Jee, Hye Ryun Kang, Byung Joo Park, Jung Won Park, Chein Soo Hong

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Hepatic adverse drug reactions (ADRs) to certain drugs may differ within each country, reflecting different patterns of prescription, socioeconomic status, and culture. The purpose of this study was to assess the suspected cause of hepatic ADRs using the spontaneously reported pharmacovigilance data from Korea. A total of 9,360 spontaneously reported adverse drug events (ADEs) from nine Pharmacovigilance Centers were analyzed. Risk of hepatic ADEs was assessed by calculating the reporting odds ratio (ROR). Of the 9,360 cases, 567 hepatic ADEs were reported. The most frequently prescribed drug classes inducing hepatic ADEs were anti-tuberculotics, cephalosporins, valproic acids, penicillins, quinolones, non-steroidal anti-inflammatory drugs (NSAIDs), anti-viral agents, and statins. ROR values were especially high in anti-tuberculosis drugs, systemic antifungal drugs for systemic use, anti-epileptics, propylthiouracil, and herbal medicines. Underlying diseases such as tuberculosis (6.9% vs 0.9%), pneumonia (4.9% vs 1.7%), intracranial injury including skull fracture (4.5% vs 0.9%), HIV (3.4% vs 0.4%), subarachnoid hemorrhage (2.8% vs 0.5%), and osteoporosis (2.4% vs 1.4%) were significantly more common in hepatic ADE group. In conclusion, anti-infective drugs, anti-epileptics, NSAIDs and statins are the most common suspects of the spontaneously reported hepatic ADEs, in Korea. Careful monitoring for such reactions is needed for the prescription of these drugs.

Original languageEnglish
Pages (from-to)268-273
Number of pages6
JournalJournal of Korean medical science
Volume27
Issue number3
DOIs
Publication statusPublished - 2012 Mar

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Spontaneously reported hepatic adverse drug events in Korea: Multicenter study'. Together they form a unique fingerprint.

  • Cite this

    Kwon, H., Lee, S. H., Kim, S. E., Lee, J. H., Jee, Y. K., Kang, H. R., Park, B. J., Park, J. W., & Hong, C. S. (2012). Spontaneously reported hepatic adverse drug events in Korea: Multicenter study. Journal of Korean medical science, 27(3), 268-273. https://doi.org/10.3346/jkms.2012.27.3.268